View Full Version : High heart rate on 40mg of Dex.


Heybunny
01-30-17, 09:51 PM
Hi everyone! I've posted here before about various medications since my diagnosis in May last year. I've tried the following so far:



Concerta XL 18-54mg, which did nothing;
Strattera 20mg, which did nothing, then 40mg, which did nothing except increase my heart rate to over 100;
Nortriptyline 10-50mg. No effects until I started on 50mg, then I got the same heart rate increase as on Strattera;


So for the past month, I've been taking Dexamphetamine 10-40mg. No effects again until today when I was titrated up to 40mg. Heart rate and BP were measured and were the same as the unmedicated levels. Took a 20mg dosage in one go as instructed (was taking 15mg per dose twice daily before) and BOOM, heart rate is 120-130 again.

I'm getting seriously depressed about the fact it's looking increasingly likely I'm in the minority of people who don't get any benefit from meds for their ADHD. :(

Does anyone have any kind words or advice for me please? Thank you.

Little Missy
01-30-17, 09:53 PM
Maybe don't worry so much about your heart rate. :)

Heybunny
01-30-17, 10:10 PM
Maybe don't worry so much about your heart rate. :)

I've been trying not to, knowing full well it can make it worse, so I've been distracting myself from it, but checking every so often so be safe. I'm not so much worried and panicky about this, more like I'm fed up and depressed because it's another med that doesn't look like it's going to help me.

Little Missy
01-30-17, 10:21 PM
Does your faster heart rate cause you distress? Honestly, I've never checked mine, but if it feels uncomfortable to you then that would be a problem for you.

Heybunny
01-30-17, 10:24 PM
Does your faster heart rate cause you distress? Honestly, I've never checked mine, but if it feels uncomfortable to you then that would be a problem for you.

It does. It's usually around 82bpm unmedicated so it doesn't feel right to just sit at that speed when I'm not exerting myself. Pretty sure I read that having a heart rate over 100bpm for an extended period of time can put strain on your heart too. I only started checking it because I could feel a rapid pounding in my chest that made me aware of it.

The other annoying thing is that there's no beneficial sides to this dosage to weigh the fast bpm against either.

Simargl
01-30-17, 11:22 PM
I get the frustration. I'm on my fourth medication in a year. I switched to Dex at the start of this month. I'm sensitive to stimulants but lower doses don't seem to help my ADHD symptoms.

I tried 20mg per dose this weekend and it was too high. Today I tried 10mg ever 2-2.5 hours and it worked out really well. I took the same amount I had over the weekend but spaced it out. Do you think something like that might work for you?

Kunga Dorji
01-31-17, 02:59 AM
When I went to my maximum dose of Dex (50mg) I had quite a run of fast heart rate. I even had one isolated chest pain (probably just postural) and had an exercise ECG for it.
However the fast heart rate settled over a month or so.
Im resuming the medication now after almost a year off, and not getting the heart rate, though I am, thankfully, noting a loss of appetite.

The other thing to consider is your caffeine consumption- as caffeine will certainly stimulate a faster heart rate in the presence of stimulants.
The question of whether or not you are getting any effect is more complex.
For a start, what sorts of things were you expecting to change?
Again when I started, really the major effect was that I was more efficient, and less tired by the end of the day. It took me quite a while to notice any of the changes to my conscious state.

Equally, I notice that the effect is more noticeable when I have something that needs doing, and less obvious if I have no work to do.

I've known people who have started stimulants and thought there was no effect, but when they went to stop them their spouses were very unhappy and said don't you dare.
I've kno

Kunga Dorji
01-31-17, 03:01 AM
Oh- on the issue of heart rate and heart strain-- you have to have an elevated heart rate for a very long while (years for that to be an issue).

What is your fitness like? A HR of 82 is a little above average, and it may help to look at fitness.

Postulate
02-01-17, 10:05 AM
Let me get this straight: You take 40mg of Dexedrine and the only thing you can notice is high heart rate(I've never heard of this ever)? What happens when your medication crashes? How do you feel during crash? And you are right 130 bpm is too much and unsustainable over the long term.

Protazoid
02-07-17, 03:52 AM
What kind of effects are you looking for?

Pilgrim
02-07-17, 07:14 AM
I take 40 mg of Dex and the only thing that bothers me was a bout of intense anxiety.

Jenn1202
02-07-17, 10:06 PM
I'm so sorry you're going through this. I can relate. Some people are sensitive to certain stimulants. I get benefits from stimulants but heart can't tolerate them :(. It sucks. I'm currently off meds because of this.

You may want to try Zenzedi, I had less side effects on this medication than I did on generic Dex. Also, you may want to see a cardiologist because sometimes (though rarely) heart related side effects happen because of some underlying heart issue. Better safe than sorry. Stimulants are no joke when it comes to heart related side effects.

btw, have u tried Ritalin (Concerta isn't Ritalin)? Focalin is even less likely to give you heart related issues. It kind of works like Ritalin but your brain gets 2X the dose so you can take lower doses and still get benefits while getting less side effects. But u probably want to get your heart checked out before trying these medications or any other stimulants, just to b safe.

Also, are you on antiacids (e.g. Tums, Zantac, Prilosec, Nexium, ppis)? My heart-related side effects were significantly worse when I was taking antiacids. My heart rate would shoot up to 120-130 bpm 15-20 minutes after taking stimulants, kind of like you're describing.